The Indian Pharmacopoeia Commission (IPC) has issued a health alert regarding the widely used painkiller, Meftal, cautioning individuals to consult a doctor before its consumption. Meftal, containing mefenamic acid, has the potential to trigger adverse reactions, including the severe Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome.
The advisory emphasizes the need for healthcare professionals, patients, and consumers to closely monitor and report any adverse drug reactions associated with Meftal.
The IPC recommends notifying the national coordination center of the Pharmacovigilance Programme of India (PvPI) through their website or dedicated mobile applications for prompt reporting. This alert follows the increasing popularity of Meftal as a common painkiller, often used without proper caution to alleviate conditions like menstrual cramps and rheumatoid arthritis.
Mefenamic acid, the primary component of Meftal, is known for its pain-relieving properties in addressing muscle and joint pain, menstrual discomfort, sore throats, nerve pain, and muscle aches. However, the alert underscores the potential risks associated with DRESS syndrome, a severe idiosyncratic response to medication with a protracted onset period.
Dr. Sidhant Goel from The Hans Foundation, Nalagarh, explains that DRESS syndrome can manifest with symptoms such as fever, skin rash, lymphadenopathy, eosinophilia, and various systemic manifestations. The syndrome poses a significant life-threatening risk, with an estimated mortality rate of approximately 10%.
This advisory serves as a crucial reminder for individuals to exercise caution and seek professional guidance when considering the use of Meftal, emphasizing the importance of health and safety in medication practices.